Which migraine medications are safe while breastfeeding?

Tylenol (acetaminophen) and Motrin. Certain medicines are safe for nursing and some are not. Tylenol (acetaminophen) and Ibuprofen are safe medicines for nursing and effective for migraines. If you are on other medicines and want to know if they are safe, speak to your physician. Here's a website where you can access information about the safety of specific medicines: http://toxnet.Nlm.Nih.Gov/cgi-bin/sis/htmlgen?Lact.
Many medications. Migraines are an annoying part of life for many women. Medicines used to treat acute migraines such as tylenol, (acetaminophen) ibuprofen, & sumatriptan generally thought to be safe. Everyday medications to reduce the frequency of migraines such as propranalol & topamax are usually well tolerated. However there is only limited data about these meds. As always check with your doctor about your specific medications.

Related Questions

Is it ok to take migraine medication while breastfeeding?

Yes. Some medications are very safe (eg ibuprofen), others have risks and benefits that need to be weighed. Talk with the physician who prescribed the medication about safety issues with nursing. Read more...
No. That totally depends on what migraine medication you are talking about. Each medication has a different profile in regards to breastfeeding. Read more...
Yes. While sumatriptan succinate (imitrex, imigran) and Propranolol (inderal, detensol, novo-pranol, deralin, cardinol) are compatible with breastfeeding, ergotamine tartrate (wigraine, cafergot, (ergotamine and caffeine) ergostat, ergomar, dhe-450) is not, especially when used for a prolonged period. Read more...
No. Some meds are okay some are not. Difficult to tell unless you tell me the name of the medication. Read more...
No. Many migraine meds are class c, meaning no human studies have been reliably done, and animal studies may have shown harm. Definitely discuss with your pediatrician. Try natural alternatives with consultation from a knowledgeable health care practitioner - for example, some studies show dietary changes, magnesium, coq10 and b2 may be helpful for migraines. Read more...
No, depends. There are preventive and abortive medications. Several different kinds in each category. Best solution is to talk to your doctor and come up either with an abortive medication only or a combination of the two. Magnesium 400 mg has been shown to be effective in headache prevention. Other suplemments might help as well. The use of non pharmachological therapies is stronglly recommended. Read more...
Breastfeeding. This questions can only be answered when reference to a specific migraine medication(s) is made. Please resubmit with specific medication(s). Read more...
No. As a rule only medications which have been cleared by your pediatrician should be taken while breastfeeding. Medication intended for the migraine treatment can pass to the baby if you are breastfeeding and many cause damage to the baby. Read more...
Depends. It will depend on the medication. Discuss with your pcp/peds for exact medication you are using. Read more...
No. Triptans and ergotamines are absolutely forbidden due to risk of miscarriage. Depakote can cause spina bifida and/or mental retardation, topamax (topiramate) also risky. Likely none of the usual migraine agents are safe. Discuss with your obstetrician, as a few items may be useful, such as 100% oxygen. Read more...

Are there safe migraine prescriptions for breastfeeding moms?

Somewhat safe. Several medicines for migraines are likely safe during breastfeeding, because only a very small amount of the meds gets into the milk. Women should discuss the meds with the babies' doctors. Some women "pump & dump" milk produced after they take meds, but that may seem wasteful. Some women alternate meds, so that babies are exposed to tiny amounts of each med, instead of larger amounts of one med. Read more...
Ask pediatrician. Ask your pediatrician for recommendations. This is controversial. Read more...

Breastfeeding and Imitrex (sumatriptan) for migraine safe? If not, how long will it stay in my breastmilk after taking?

No info available. Sumatriptan (imitrex) is excreted into human breast milk. Caution is advised when considering the administration of sumatriptan to a nursing woman. The american academy of pediatrics has no position on the use of sumatriptan during breast-feeding. Infant exposure to sumatriptan can be minimized by avoiding breastfeeding for twelve hours after treatment with sumatriptan. (by the fda website). Read more...

I took excederin migraine and am breastfeeding my 9 month old (21lbs.) With chicken pox. Two pills is 500mg is that okay? When is it safe to breastfee

Excedrin Migraine. Contains Aspirin and Caffeine not recommended for breast feeding. If you are taking this medication, pumping for 24 hours prior to resuming breast feeding would be safe. Try Tylenol (acetaminophen) or Ibuprofen which are safe. All the best. Who has chick pox? Because if you do, the baby has not been immunized and will likely get the same. Read more...

I gave birth 40ds ago and I'm breastfeeding. I suffer from chronical migraine so what kind of pain killers is safe? Is Naproxen suppositories safe?

Safe drugs for BFmom. According to American Academay of Pediatrics (AAP), most pain killers, including Naproxen, is approved for use during breast feeding . There is not much difference between side effects of medicines taken by different routes as they get absorbed to enter the blood stream. Hope u feel better and continue breast feeding your bundle of joy. You are giving the best gift to your child. Keep it up! Read more...

My wife took two exedrin migraine and continued breastfeeding. Is this something we should worry about?

Don't make habitual. Once in a great while shouldn't hurt but remember Excedrin migraine has more caffeine that a baby may care to have. Not so much worried about the aspirin component once the baby's born...but it can still do stuff to the baby as it matures if taken too frequently. Your OB/GYN can guide you a bit more fully. Read more...
Probably not. As a one-time exposure, there should not be any problems. The aspirin in the Excedrine Migraine can cause problems if she continues to take. Read more...
Do not fret. A couple Excedrin pills will be very unlikely to cause any transient or lasting problems. If she continues to have migraine events while breast-feeding, suggest using an OTC preventative such as riboflavin, butterbur, Co-Q10. Read more...
Avoid aspirin. Although it likely did no harm, I would not recommend breastfeeding when aspirin has been ingested. Aspirin and compounds like it (salicylates) should be avoided in children because of the risk of Reye Syndrome. Read more...